Headache problems


#1

I have been on hemodialysis for about 1 year now. I currently get severe headaches during every dialysis treatment. It does not matter at what speed my blood is cleaned or how much fluid is being removed. The only thing that seems to clear up the headaches is taking percosets. I do not want to rely on this medication. I have tried migrane medication and most OTC medications.


#2

Hi Neal,

I’m sorry to hear about your headaches at dialysis. It must be pretty tough to psych yourself up for each treatment, knowing what’s in store. I’m afraid I have more questions than answers–and am a moderator, not a doctor, but maybe this will help:

What are the headaches like? Pounding? Stabbing? Throbbing? On one side of your head? On a scale of 1-10, how bad is the pain? How long does it last? Neurologists who specialize in headaches have diagnostic criteria called the International Classification of Headache Disorders (ICHD-II), so getting a referral to a neurologist who uses this may help narrow down what is happening, why, and how to treat it. The more specific you can be about the details of your headaches, the more likely it is that you can be helped.

At what point during the treatments do your headaches occur? Do they start within the first 10 minutes? If so, perhaps you are severely allergic to a chemical used to sterilize the dialyzer, and a rinse with an extra bag of saline might help–it can’t hurt to try. If your headaches start perhaps 15-30 minutes in, they might be related to fluid shifts, which would be most extreme at the start of a treatment. Or, changes in the blood plasma level of nitric oxide (NO) can trigger migraines, and blood levels of everything can change during dialysis.

Are you doing in-center hemo? If so, it’s hard to say whether the fluid removal rate is, in fact, related to your headaches, because the range of fluid removal in short, thrice weekly treatments is so small. It might be, for example, that if your headaches occur because of the fluid shift in your brain, that a switch to PD or nocturnal hemo might help, because so much less fluid is removed at any one time. (There, didn’t you know we’d come around to home dialysis? ;-))


#3

How is your blood pressure when you get these headaches? I used to get severe headaches and it turned out that they were caused by very high blood pressure. Now that my BP is better controlled, I don’t get the nasty headaches any more.

Adam


#4

Hi Guys,

Yip - my wife ( who has this nick ) - she now has bad headaches after Dialysis and on the days between. As the song goes “The [ headache ] drugs dont work”. All along she has been fine. About 6/7 weeks ago she had an op to replace and put in a new tenckhoff [ the old one was not working properly, possible wrong positioning ] for home Dialysis - [ she tried Home Dial with the first one for a while, but bad cramps and pain hence the new op ].

I might be wrong but it seems to be since then she has had headaches and also by the way her Blood Pressure is way up [ over 200 ]. The renal unit appear not to be worried in the short term - they are trying different BP drugs to lower her blood pressure:

Tritace, Zanidip, Nebilet at the moment. Ironically when one looks these up on the net the first side effect IS Headaches. Outside of these she is on One Alpha Capsules, Folic Acid tabs, Quinine Sulphate tabs [ side symptom headaches here to ] and also Oravite and Renagel. Could be others to - so many switches I lose track.

We never really new what caused her Kidney Disease but her consultant has recently said it may have been undiagnosed high blood pressure over time. I find this a little strange as should that have been picked up over the years with visits to GP for other stuff? Maybe not. One thing I do know is that over the years she has always suffered from Headaches to some degree.

Anyways - any feedback appreciated,
Cheers and Thanks,
Carodriscoll Hubby
http://kidneyissues.blogspot.com/


#5

I’ve had this problem before, happened in early years of in-center dialysis. You have to be very very careful on this one and be sure that your watched closely at home. This could be an early fatal sign of a stroke. Be sure to followup with your Doctor…be sure your blood pressure is not high either…


#6

Which machine are you using?


#7

Are you using an on-line machine? If not, try to change your machine with an on-line machine, during my 2 years of dialysis I always suffered of serious headaches, during and after the treatment. In the last theree months an on-line machine was available for me and the doctor switched me to that, my headache disappeared, once in while came back but was light.


#8

it could be your Dialyser and how it is steralized. Same brands are steralized using gas and others chemicals.
The chemical ones can cause headaches just after going on dialysis. You could ask that the dialyser is washed through with an extra bag of saline, or ask for a dialyser that has steralized with gas instead to see if it makes a difference.
cheers
Pauline.


#9

I would be willing to bet that you would not get these headaches on daily nocturnal, if that was available to you. Because there are 8 hours or more to treat each night, it’s so slow and gentle that you feel virtually nothing unusual – almost like your own kidneys.

That being said, if that’s not a possibility for you, you might have to be persistent about the staff helping you to find a solution rather than just taking a painkiller every treatment. Could be many things, maybe heparin, maybe the dialyzer. I needed and was eventually switched to a dialyzer that was not sterilized with any chemical at all. I forget exactly what it was called now, but it was done electronically (no gas either). These are more expensive, and dialysis centres are often more interested in their bottom line than in your comfort. It’s a lot cheaper to give you a pill. Unfortunately though, there are a few people who have persistant problems that can’t be resolved, except maybe by switching to PD.


#10

I too suffer from severe headaches after dialysis, sometimes bearable, was taken by ambulance to the ER and given a shot of dilaudid, which helped some, easily the worst headaches I have ever experienced. Onset is about 2 hours into dialysis, sop I don’t believe it is a function of chemicals used to clean the machine as previously mentioned> I am going to ask the doctor on 9/30 for the strongest pain med she can Rx, also HBP being treated by clonidin .3 x 3 , which isn’t really very effective, BP when I lfinish dialysis sometimes 210 over 110


#11

One reason that is often not looked upon for the cause of headaches during and after dialysis is due to your BUN and other waste products. This is often referred to as a BUN Headache.
To make it simple, it is your brain swelling as the result of your brain not being able to release wastes - mainly BUN as fast as your body tissues. This causes your brain to pull extra water, resulting in swelling. In other words, your brain swells during dialysis. This is what causes your headache. It usually lasts a few hours after dialysis or until the body normalizes itself again.

///MM


#12

well guys ive been on dialysis 21 years and have tried most they recommend and none have helped much…most Neurologists have told me it is just the way fluid shifts on my brain during dialysis no matter really how much they pull or dont pull… so really the only thing thats ever helped mine is ER visits or pain relievers =( hope this helps


#13

Can you share a little more to help us help you? You say neurologists have told you the headache is caused by the way fluid shifts in your brain. Did you mean neurologists or nephrologists?

  • Are you being treated in a dialysis clinic in the U.S. or are you doing home hemodialysis?
  • If on home HD, what dialysis machine are you using?
  • When do you have the headache (before, during or after dialysis) and do you have headaches during every dialysis session?
  • Where on your head is the pain?
  • How bad is the pain (0-10)?
  • What is your blood pressure when you have the headache?
  • Has your doctor assessed your target weight recently?
  • How long is each dialysis session and what is your blood flow rate?
  • How much do you routinely gain between dialysis treatments and how much do you try to remove during sessions where you have headaches?
  • Do you use bicarbonate (most HD machines) or lactate (NxStage) dialysate?
  • Do you normally drink caffeine? Removal by HD can cause a headache.
  • What have your doctors/dialysis team done so far as changes to your dialysis prescription, medications, etc. to identify and address your headaches?

I have read that the cause(s) of headaches have not been studied enough. I found a 2017 article on headaches as a complication of dialysis, which might give you some ideas of possible causes, which led to the questions I asked (above).
https://www.renalandurologynews.com/nephrology-hypertension/hemodialysis-acute-complications--dialysis-induced-headache/article/616435/

So far as pain management in dialysis, I wrote a blog for KidneyViews on the full Home Dialysis Central site in February 2018 that included information on headache pain. You can find that blog here: https://www.homedialysis.org/news-and-research/blog/244-pain-management-in-home-dialysis

I hate to see anyone be told basically to live with headaches when how you’ve had to live with hit sometimes requires an ER visit. You might consider posting about your headaches and what’s been done and what you’ve been told to John Agar’s Ask the Expert message board.